Skip to main content
Wellness

Common medications that are quietly draining your B12

A rundown of the everyday medications that can lower vitamin B12 without you noticing, and simple ways to stay ahead of it.
Image of multiple types of medications to represent medications that are quietly draining your B12

Key takeaways

  • Common medications such as proton pump inhibitors, H2 blockers, and metformin can quietly drain your body’s B12 stores over time.

  • Evidence is limited, but GLP-1s, colchicine, antibiotics, and some birth control pills may also cause a dip in B12 levels.

  • A simple blood test and daily supplementation can identify and fix a B12 deficiency.

Vitamin B12 is an essential nutrient for healthy nerve function and making red blood cells. Deficiency is fairly common, especially among vegans and older adults, since the most B12-rich foods are animal products. That said, a handful of everyday prescriptions, including over the counter medicines,  can also quietly lower B12 levels by preventing the body from absorbing dietary B12. These medications don’t belong to a single class of drugs, so there’s no clear warning label to tie them together.

Keep reading to learn which medications can silently drain B12, how to know if your prescriptions are affecting B12 levels, and what to do about it.

Save up to 80% on Vitamin B12 with SingleCare

Different pharmacies offer different prices for the same medication. SingleCare helps find the best price for you.

Vitamin B12 1000 mcg (90 tablets)
23666 - Hampton, VA
$7.19
$7.19
See Vitamin B12 prices at all pharmacies

Which medications does vitamin B12 interfere with?

Several unrelated medications affect your body’s ability to absorb and use vitamin B12, including proton pump inhibitors (PPIs), H2 blockers, and metformin. A few others may have an impact on your B12 levels, but the evidence is more limited.

Acid reducers: Proton pump inhibitors and H2 blockers

People with heartburn or gastroesophageal reflux disease (GERD) may be prescribed PPIs and H2 blockers, which suppress stomach acid production. However, because stomach acid is also needed to release vitamin B12 from food, PPIs and H2 blockers can gradually lower B12 levels. “With prolonged use, [these medications] can reduce the amount of food-bound vitamin B12 that the body is able to absorb,” says Anthea Nwandu, MD, a double board-certified internist, lifestyle medicine physician, and clinical assistant professor at the University of Maryland School of Medicine. Meaning, you may not get enough B12 from your regular diet, even if you’re eating well.

Some PPIs and H2 blockers that could cause deficiencies include:

The good news is that B12 deficiency from acid reducers takes time, so regular blood work can catch it early if you take these medications long-term. “The body maintains substantial stores of vitamin B12,” Dr. Nwandu says. “A brief course of an acid-suppressing medication is unlikely to cause a clinically significant deficiency in an otherwise well-nourished person.” In other words, you don’t need to worry if you occasionally take a Pepcid after a spicy meal. While over-the-counter antacids, such as Tums, may also cause deficiency by blocking acid, it’s much less likely than prescription-strength acid reducers taken daily.

Metformin

Metformin is commonly prescribed to treat Type 2 diabetes. It is also widely recognized as a contributor to B12 deficiency. “The risk appears to increase with higher doses and longer duration of treatment,” Dr. Nwandu says.

Like acid reducers, metformin slowly and decreases Vitamin B12 levels rather than having an immediate impact. Research shows that metformin reduces the amount of B12 the intestine can absorb. Dr. Nwandu says that’s why current clinical guidelines recommend periodic B12 assessments for people taking metformin long-term.

GLP-1 medications

GLP-1 medications such as Ozempic (semaglutide), Mounjaro (tirzepatide), and Foundayo (orforglipron) slow digestion, which may change how the body absorbs B12 from food. Given that, these medications might contribute to a vitamin deficiency.

That said, Dr. Nwandu emphasizes that B12 deficiency is not a known side effect of GLP-1s yet. The relationship between GLP-1s and B12 is less established than it is for metformin or acid suppressants. In other words, more research is needed, but it’s still a good idea for people taking GLP-1s to focus on their nutrition, including B12 intake.

Other medications to watch

Some other medications may affect vitamin B12 levels, but the evidence is limited. For instance, a review in the Annals of Clinical Nutrition and Metabolism found that some studies link colchicine, a gout treatment, to lowered vitamin B12 levels. Some data suggest that taking antibiotics and oral contraceptives might also cause a slight drop in B12.

Ultimately, none are proven to cause B12 deficiency. “None rises to the level of importance of metformin or long-term acid-suppressing medications,” Dr. Nwandu says. Still, it’s always worth mentioning to your provider if you experience fatigue or other symptoms of B12 deficiency after starting a new medication.

How to know if your medication is affecting your B12

Tell your healthcare provider if you develop symptoms of B12 deficiency, such as:

  • Fatigue
  • Pale skin
  • Neuropathy (tingling in the hands or feet)
  • Brain fog
  • Glossitis (sore, reddened tongue)

A healthcare professional can order a simple blood test to measure vitamin B12 levels. In most cases, providers recommend a B complex or vitamin B12 supplement, but they might want to first investigate further.

“If a medication is the contributing factor to B12 deficiency, I want to do more than simply tell someone to take a supplement,” says Erin Jowett, RD, a functional dietitian and founder of Integrative Weight & Wellness in Salem, Massachusetts.

Dr. Nwandu agrees, explaining that the cause of low B12 could be any one or more of the following:

  • A chronic medication such as omeprazole or metformin
  • Vegan or vegetarian diet
  • Pernicious anemia (an autoimmune condition in which there’s not enough intrinsic factor in the small intestine)
  • Gastrointestinal conditions such as Crohn’s disease or celiac disease
  • Gastrectomy or gastric bypass surgery

What to do if your medication is lowering your B12

The good news is B12 deficiency is very treatable, and most patients will not need to stop taking the medication causing the low Vitamin B12 level. First, talk to your healthcare provider, get your B12 levels checked, and create a plan to identify the underlying cause and correct the deficiency.

“We can personalize the solution, whether that’s eating more B12-rich foods, targeted supplementation or injections, while strategically monitoring levels over time,” Jowett explains.

Foods that are rich in vitamin B12 include:

  • Organ meats
  • Shellfish
  • Meat and dairy
  • Fortified foods such as nutritional yeast and breakfast cereals

B12 supplement types include:

It’s important to follow your provider’s instructions for correcting a B12 deficiency. Left untreated, low B12 can lead to pernicious anemia, megaloblastic anemia, folate deficiency, nerve damage, and other health conditions.

Frequently asked questions

Do antidepressants or other mental health medications affect B12?

No, there’s no evidence that antidepressants affect B12, but having a B12 deficiency can lead to or worsen depression symptoms.

Can taking a B12 supplement interfere with my other medications?

Probably not. “I’m usually more concerned about the medication interfering with B12 than the other way around,” Jowett says.

How long does it take for a medication to cause B12 deficiency?

It can take months or even years for a medication to cause B12 deficiency.

What’s the best way to take B12 if I’m on one of these medications?

The best way to take B12 (pills, sublingual drops, or injections) depends on the cause and severity of the deficiency, not the other medications you’re taking.

Will I need to stop my medication if it’s lowering my B12?

Not necessarily. Consult a healthcare provider familiar with your medical history, health conditions, and other medicines for personal medical advice if you think a medication is lowering your B12.

The bottom line

In some cases, vitamin B12 deficiency can develop or worsen because of a medication you are taking. Fortunately, this drop in B12 is easy to spot and manage. Watch for signs of deficiency, and ask your healthcare provider to order a simple blood test if you’re concerned. If your B12 levels are low, the problem can usually be treated with affordable supplements and is not a reason to stop taking your medications.

The SingleCare prices in this article are the most accurate at the time of publishing in ZIP code 23666 as of Oct. 26, 2026. Prices vary by pharmacy. Visit our coupon page for updated drug prices at pharmacies near you.

Featured Experts:

  • Erin Jowett, RD/LDN, a functional dietitian and founder of Integrative Weight & Wellness in Salem, MA.
  • Anthea Nwandu, MD, a double board-certified internist, lifestyle medicine physician, and clinical assistant professor at the University of Maryland School of Medicine.

  • Medically accurate: SingleCare’s Medical Review Board analyzes all of our content to confirm it’s in line with current medical advice.
  • Evidence-based: Our content is sourced from reputable U.S.-based healthcare professionals and peer-reviewed research.
  • Trustworthy: All of SingleCare’s content goes through a multi-phase review process by our writers, editors, and Medical Board in order to provide clear and credible information. 

Browse drugs A-Z:

Get a free coupon for Vitamin B12